Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 5, NWS Pittsburgh, PA

April 14, 2019Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Apr 14, 2019, 9:54 PM EDT for Indiana County, Pennsylvania. It was in force for 21 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 9:54 PM EDT (01:54 UTC)
Expired
Apr 14, 2019, 10:15 PM EDT
In force
21 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Indiana County, PA

The radar

The State College radar (KCCX), 81 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 10:00 PM EDTTSTM WND DMGCommodore, PATREE BLOW DOWN ONTO ROUTE 286.
Apr 14, 10:03 PM EDTTSTM WND DMG1 Ne Fleming Summit, PATREE BLOW DOWN ON ROADWAY AT INTERSECTION OF HEMLOCK AND CHURCHHILL ROADS.
Apr 14, 10:08 PM EDTTSTM WND DMGLogan, PADOWNED TREE BLOCKING ROADWAY AT INTERSECTION OF WILLIAMS AND LOGAN ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 6:46 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

264 
WFUS51 KPBZ 150154
TORPBZ
PAC063-150215-
/O.NEW.KPBZ.TO.W.0005.190415T0154Z-190415T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
954 PM EDT Sun Apr 14 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  East central Indiana County in west central Pennsylvania...

* Until 1015 PM EDT..

* At 954 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Indiana, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Indiana County, including the following locations...
  Chevy Chase Heights, Glen Campbell, Clymer, Yellow Creek State
  Park, Brush Vly, Cherry Tree, Dixonville and Commodore.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4072 7881 4056 7888 4049 7908 4064 7920
      4086 7881 4072 7880
TIME...MOT...LOC 0154Z 240DEG 50KT 4061 7905 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07
2 follow-up statements
155 
WWUS51 KPBZ 150204
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1004 PM EDT Sun Apr 14 2019

PAC063-150215-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-190415T0215Z/
Indiana PA-
1004 PM EDT Sun Apr 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR EAST
CENTRAL INDIANA COUNTY...
    
At 1004 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Northern Cambria, or 14 miles east of Indiana,
moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clymer...                         Cherry Tree...
Glen Campbell...                  Dixonville...
Commodore...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4072 7881 4056 7888 4058 7899 4071 7908
      4086 7881 4072 7880
TIME...MOT...LOC 0204Z 240DEG 50KT 4068 7889 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

07
540 
WWUS51 KPBZ 150215
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1015 PM EDT Sun Apr 14 2019

PAC063-150224-
/O.EXP.KPBZ.TO.W.0005.000000T0000Z-190415T0215Z/
Indiana PA-
1015 PM EDT Sun Apr 14 2019

...THE TORNADO WARNING FOR EAST CENTRAL INDIANA COUNTY WILL EXPIRE AT
1015 PM EDT...
                
The storm which prompted the warning has weakened below severe limits
and no longer appears capable of producing a tornado. Therefore, the
warning will be allowed to expire.

A Tornado Watch remains in effect until 300 AM EDT for west central
Pennsylvania.

LAT...LON 4072 7881 4056 7888 4058 7899 4071 7908
      4086 7881 4072 7880
TIME...MOT...LOC 0214Z 240DEG 50KT 4075 7874 

$$

07

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 8:22 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 14, 8:22 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
822 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Showers and potential severe thunderstorms will accompany the
approach and passage of low pressure this afternoon and evening.
Cooler temperatures and lingering showers are forecast for Monday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
830pm update...continue to clear watch eastward behind the convective
line. Line is slowly weakening, especially on the southern flank, as
it moves eastward. Expect the line to clear entire CWA by 10pm.

Previous discussion...
Once convection pulls east with the front by late evening/midnight,
showers will linger through the night as the upper trough axis moves
into the region. These will linger through Monday in northwest flow.
Snow may mix in late as dramatically colder air aloft moves in aloft,
but the warm ground and mostly above-freezing air temperatures will
limit virtually all accumulation to zero. Winds will continue to be
gusty during the day. Advisory-level gusts are possible along the
ridges, but will hold off on any issuance for that given the
impending severe weather. Shower activity will mostly cease by sunset
as low-level ridging arrives.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
500 mb heights will rise Tuesday and Wednesday as a new trough digs
across the Rockies and Plains. This will push temperatures back above
normal. Some light rain chances remain mostly north of Pittsburgh on
Tuesday, but may sink a bit further into the central CWA on
Wednesday as shortwaves ride over the ridge. Impacts should be
minimal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
That western trough will make eastward progress towards the end of
the week, bringing more substantial rain chances by Friday
night/Saturday, with strong southerly flow bringing another round of
deep moisture. Depending on timing, a severe weather threat may exist
with this system. Behind the system's cold front, troughing will
provide lingering showers and cooler temperatures next weekend.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MVFR to IFR intermixed with light rain showers during the overnight
hours, with WSW winds gusting to 25 to 30kts. Cold air filtering in
will change rain over to snow sometime Monday morning.

.Outlook...
Restrictions should continue through Mon under upper troughing.
Restrictions are possible again N of PIT with a Wed warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 14, 9:18 PM EDT, 36 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
918 PM EDT Sun Apr 14 2019

MDZ001-PAZ016-023-073>076-WVZ510>514-160130-
Garrett-Jefferson PA-Indiana-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
918 PM EDT Sun Apr 14 2019

...TORNADO WATCH 69 IN EFFECT UNTIL 3 AM EDT MONDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Numerous severe thunderstorms are expected this afternoon and
evening
as the region has been place in an "enhanced" risk. The main hazards
are damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-WVZ001>004-012-021-509-160130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
918 PM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Numerous severe thunderstorms are expected this afternoon and
evening
as the region has been place in an "enhanced" risk. The main hazards
are damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Apr 14, 8:27 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
827 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     1 SSE BRADLEYTOWN       41.54N  79.86W
04/14/2019                   VENANGO            PA   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG WHITE RD.

&&

EVENT NUMBER PBZ1902018

RACKLEY
Local storm report, Apr 14, 8:38 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
838 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             COOPERSTOWN             41.50N  79.87W
04/14/2019  E0.75 INCH       VENANGO            PA   PUBLIC

0835 PM     TSTM WND DMG     TOBY                    41.08N  79.55W
04/14/2019                   CLARION            PA   FIRE DEPT/RESCUE

            TREES AND LINES DOWN.

&&

EVENT NUMBER PBZ1902019
EVENT NUMBER PBZ1902020

RACKLEY
Local storm report, Apr 14, 8:50 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
04/14/2019                   LAWRENCE           PA   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1902021

RACKLEY
Local storm report, Apr 14, 9:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
912 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     GUILFORD                40.79N  80.87W
04/14/2019                   COLUMBIANA         OH   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ1902022

RACKLEY
Local storm report, Apr 14, 9:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     LISBON                  40.78N  80.77W
04/14/2019                   COLUMBIANA         OH   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ1902023

RACKLEY
Special weather statement, Apr 14, 9:38 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
938 PM EDT Sun Apr 14 2019

PAZ023-073-150215-
Westmoreland-Indiana-
938 PM EDT Sun Apr 14 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT INDIANA AND CENTRAL WESTMORELAND COUNTIES...

At 937 PM EDT, a strong thunderstorm was located near Blairsville, or
8 miles southwest of Homer City, moving northeast at 65 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Indiana...                        Homer City...
Blairsville...                    Black Lick...
Clymer...                         West Lebanon...
Chevy Chase Heights...            Ernest...
Marion Center...                  Creekside...
Lucerne Mines...                  Dixonville...

A Tornado Watch remains in effect until 300 AM EDT for southwestern
and west central Pennsylvania.

LAT...LON 4057 7888 4038 7928 4055 7944 4056 7942
      4086 7894 4072 7881
TIME...MOT...LOC 0137Z 234DEG 58KT 4049 7931

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:00 PM EDTSevere Thunderstorm WarningPBZForest, Venango30 min
Apr 14, 8:15 PM EDTSpecial Weather StatementPBZClarion45 min
Apr 14, 8:29 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango61 min
Apr 14, 9:38 PM EDTSpecial Weather StatementPBZIndiana37 min
Apr 14, 9:44 PM EDTSevere Thunderstorm WarningPBZIndiana31 min
Apr 15, 2:05 AM EDTWind AdvisoryPBZFayette, Westmoreland16 hr
Apr 15, 12:30 PM EDTRiver Flood AdvisoryPBZAllegheny19 hr

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.